Case Review: Progression in Follicular Lymphoma - Episode 6
John Pagel, MD:There was an important trial that led to the accelerated approval of idelalisib in relapsed follicular lymphoma [FL] patients. It was actually a single-arm phase II trial in about 75 patients. There were some small lymphocytic lymphoma patients in there as well, primarily follicular lymphoma patients. The overall response rate was around 58%. That’s a good important single-agent response data that led the FDA to approve the drug on an accelerated basis.
The duration of remission was in the order of around 10 months, at a median. We’d love to see that extended, and maybe we will or with combinations or further different approaches of using these novel drugs. But, that’s a meaningful approach in patients [who] have had very fast progressions, like our patient with a progression of on the order of only a few months after chemotherapy; R-CHOP [rituximab, cyclophosphamide, doxorubicin, vincristine (Oncovin), and prednisone].
I think idelalisib is a reasonable important drug for us to remember in this space, as I’ve said. I have a lot of experience using idelalisib, and I’m very comfortable using it. But, you have to understand how to use idelalisib. Using any of these 3 PI3 kinase inhibitors would not be unreasonable. I think many of us have the most experience with idelalisib, but I think giving copanlisib or duvelisib in this space would have been very reasonable as well.
Importantly, you need to understand though how to manage these patients with their adverse events. That’s the most important thing to really understand with idelalisib, as well as the other PI3 kinase inhibitors. Idelalisib has a few major adverse events that you have to pay attention to. The first one is diarrhea, It’s an inflammatory diarrhea that can happen a little bit later on therapy. In fact, months later; median time to development of an inflammatory diarrhea is on the order of 6 to 9 months or so.
And it’s important to be on top of that because it can actually escalate very quickly, and you don’t want it to be severe, of course, in patients. So, we watch for it. We may need to hold the drug, and we may need to dose reduce. Although I will say, and it’s important to recognize, that about three-quarters of patients who have diarrhea related to idelalisib and have to have the drug held, can be re-challenged with the drugs successfully and do very well without recurrence of their diarrhea.
It’s important to also know that the best and most important treatment for an inflammatory diarrhea related to idelalisib is steroids. Use of either topical steroids, like budesonide, or more commonly systemic steroids, like prednisone, is very important.
That really goes true for, likely, duvelisib. Copanlisib has a little different approach. It doesn’t really cause as much diarrhea, but understanding that diarrhea can be an issue with this class of drugs.
The next thing to think about is hepatic toxicity. You can get an inflammatory elevation of liver enzymes, or transaminitis, with idelalisib. This would be an elevation of AST [aspartate aminotransferase] or ALT [alanine aminotransferase]. It’s completely reversible. It’s usually mild and usually responds well to just holding the drug. But again, the vast majority of the patients will be able to be re-challenged and do very well by going back on the idelalisib if you do see that. If you see the transaminitis, it happens early. You’re going to be watching for it in the first 3 months of use of idelalisib.
Then the last thing to really know about, as a major problem that could happen with idelalisib, is a pneumonitis, an inflammatory reaction that happens in the lungs. It’s fortunately rare, less than 10% of the time, but you have to recognize it, know about it. How does it present? It presents usually in a very insidious way. You might have a dry cough. Maybe patients will say that they become more winded walking up flights of stairs than they normally do. It’s important to really pay attention to that. Rule out an infectious cause. But if you think it’s due to the idelalisib, stop the drug and treat the patients with steroids. If, in fact, you think it’s a pneumonitis due to idelalisib and that’s the process you go through, don’t re-challenge a long inflammation event with more drug. Once you see that, or if you see that, no more idelalisib for that patient.
Of course, one of the most important things that we need to recognize in this space is when we give idelalisib that people need that therapy, right? They need to be treated and stay on the drug for as long as possible to keep disease under control for as long as possible. That’s why, again, we have to pay close attention for diarrhea transaminitis or pneumonitis in these patients and intervene quickly and early if we need to. Again, that might be with a dose reduction or a dose hold and/or perhaps treatment with steroids as we’ve discussed.
But, in general you want people to stay on the therapy. If you can be proactive staying on top of it, you’ll be able to re-challenge most patients with the therapy and they will not end up being noncompliant or reluctant to go back on treatment because the adverse events, the diarrhea as an example, was so severe. Get on top of it early, adjust the dose of the drug, or hold it. Then, allow everything to get under control and consider restarting, and a patient should, in most cases, do relatively well.
Transcript edited for clarity.
Case:A 70-Year-Old Man With Follicular Lymphoma
H & P:
Current biopsy and labs:
Treatment and disease history